Vermont, 2008Flash Flood in Vermont, August 3, 2008
August 3, 2008 · NWS BTV · 1 event in 1 county or zone
A departing trough of low pressure interacted with deep Atlantic moisture, which provided the focus for showers and thunderstorms with heavy rain during the morning of August 3rd. Localized rainfall amounts of one to three inches combined with already saturated grounds around Derby (Orleans county) that resulted in localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A departing trough of low pressure interacted with deep Atlantic moisture, which provided the focus for showers and thunderstorms with heavy rain during the morning of August 3rd. Localized rainfall amounts of one to three inches combined with already saturated grounds around Derby (Orleans county) that resulted in localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 2:30 AM EST, 5 hours earlier.
Area forecast discussion, Aug 3, 2:30 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 AM EDT SUN AUG 3 2008
.SYNOPSIS...
A DEEP TROUGH OF LOW PRESSURE BOTH AT THE SURFACE AND ALOFT WILL
CONTINUE TO IMPACT THE NORTH COUNTRY THROUGH MONDAY. THIS WILL
PROVIDE THE REGION WITH UNSETTLED WEATHER CONDITIONS AND BELOW
NORMAL TEMPERATURES. SHOWERS WITH AN ISOLATED THUNDERSTORM WILL ONCE
AGAIN DEVELOP ACROSS THE REGION THIS AFTERNOON WITH TEMPERATURES IN
THE 70S. ON MONDAY...THE TROUGH WILL SLOWLY SHIFT EAST INTO THE GULF
OF MAINE AND SOME DRYING WILL OCCUR WITH SLIGHTLY BELOW NORMAL
TEMPERATURES.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 AM EDT SUNDAY...THE NEAR TERM CONCERN WL BE SLOW MOVEMENT
OF MID/UPPER LVL TROF OF LOW PRES ACRS NE CONUS AND PLACEMENT OF
QPF ACRS OUR CWA THRU TONIGHT. BASED ON WATER VAPOR AND UA
ANALYSIS WL TREND TWD THE GFS MODEL FOR THIS FCST PACKAGE...BUT WL
USE SOME 4KM WRF FOR LOCAL ENHANCEMENTS ASSOCIATED WITH TRRN.
WATER VAPOR SHOWS DEEP MID/UPPER LVL TROF NEAR MONTAGUE NY ATTM
WITH SLOW MOVEMENT TWD THE CPV. MEANWHILE...NUMEROUS 5H VORT CONT
TO ROTATE AROUND THE CYCLONIC CIRCULATION AND PRODUCE AREAS OF
OCCASIONAL SHOWERS. VAPOR TRENDS CONT TO SHOW MORE MID/UPPER LVL
MOISTURE ACRS SOUTHERN CANADA THIS MORNING WL ROTATE ACRS NORTHERN
NY/VT...ASSOCIATED WITH BACKSIDE DEFORMATION ZN. THIS AREA OF
MOISTURE...COMBINED WITH DEVELOPING UPSLOPE FLW THRU 800MB AS THE
CYCLONIC CIRCULATION SLOWLY MOVES EAST WL HELP TO ENHANCE MORE
SHOWERS TODAY...ESPECIALLY ACRS THE WESTERN SLOPES OF THE GREEN
MTNS AND NORTHERN DACKS. HOWEVER...WEAK FLW <15 KNTS WL LIMIT LLVL
UVV...THEREFORE EXPECT OCCASIONAL LIGHT RAIN FOR MANY LOCATIONS.
IN ADDITION...LOCAL 4KM WRF SHOWS LLVL CPV CONVERGENCE ZN SETTING
UP FROM BRIDPORT TO SHELBURNE TO BURLINGTON TO ST ALBANS...WHICH
MAY HELP TO PRODUCE SOME SHOWERS. THE INSTABILITY PARAMETERS ARE
LIMITED TO DUE CLOUDS AND COLDEST AIR ALOFT SHIFTING
EAST...THEREFORE WL ONLY MENTION ISOLATED STORMS. SOUNDINGS SHOW
CAPE VALUES AROUND 500 J/KG...WITH LIS BTWN -1 AND -2C. WL MENTION
HIGH LIKELY POPS TO CAT POPS MOST LOCATIONS TODAY...BUT KEEP THE
HIGHEST QPF CONFINED TO THE UPSLOPE REGIONS OF THE DACKS/GREENS.
GIVEN THE PATTERN IS MORE TYPICAL OF MID WINTER OUR MIXING LVLS
TODAY WITH BE LIMITED DUE TO CLOUDS/PRECIP...THEREFORE WL ONLY
MENTION 60S MTNS TO 70S VALLEYS.
TONIGHT...MID/UPPER LVL LOW LIFTS INTO EASTERN ME AS CYCLONIC NW FLW
ALOFT CONTS ACRS OUR FA. THIS FLW ALOFT COMBINED WITH WEAK ELONGATED
VORTICITY AND LEFTOVER WRAP AROUND MOISTURE BTWN 850-500MB...WL CONT
TO MENTION CHC POPS ACRS MOST OF OUR CENTRAL/NORTHERN ZNS WITH SCHC
SOUTH. AFT 06Z THE DEPTH OF DEEP MID/UPPER LVL MOISTURE
DECREASES...BUT OUR LLVL MOISTURE FROM THE SFC THRU 850MB INCREASES
AND WINDS ARE EXPECTED TO BE CALM...THEREFORE WL MENTION AREAS OF
FOG MOST LOCATIONS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 330 AM EDT SUNDAY...DEEP MID/UPPER LVL CYCLONIC CIRCULATION
SLOWLY LIFTS INTO EASTERN CANADA WITH WRAP AROUND MOISTURE AND
WEAK ELONGATED VORTS IMPACTING OUR CENTRAL/NORTHERN ZNS. BEST DEEP
LAYER MOISTURE AND ULVL ENERGY WL BE ACRS NORTHERN VT
MONDAY...WHILE WEAK SHORT WAVE RIDGE TRIES TO BUILD INTO WESTERN
CWA BY 00Z TUES. WL MENTION CHC POPS NEK AND KEEP REST OF CWA AT
SCHC OR LESS. PROGGED 85H TEMPS BTWN 11-12C...SUPPORT HIGHS IN THE
M70S TO L80S MOST LOCATIONS...EXCEPT U60 TO L70S NEK MTNS. ON
TUES...GFS SHOWS CONVECTIVELY INDUCED VORT EJECTING FROM TROF ACRS
CENTRAL CANADA MOVING ACRS OUR CWA. IT SHOULD BE NOTED...UPSTREAM
WATER VAPOR TRENDS SHOW SEVERAL EMBEDDED 5H VORTS ASSOCIATED WITH
THIS SYSTEM AND FEEL A PIECE OF THIS ENERGY WL BREAK OFF AND MOVE
ALONG STATIONARY BOUNDARY ACRS THE GREAT LAKES INTO THE MID
ATLANTIC STATES. HOWEVER...EXACT PLACEMENT OF ENERGY AND BEST
POTENTIAL FOR QPF IS DIFFICULT TO FCST ATTM...GIVEN COMPLEX
MID/UPPER LVL PATTERN AND MODELS SUFFERING FROM CONVECTIVE
FEEDBACK PROBLEMS. IN ADDITION...LATEST ENSEMBLES DATA AND NWP
SHOW LIMITED MOISTURE/INSTABILITY ACRS OUR CWA ON TUES...THEREFORE
WL MENTION SCHC OR LOWER POPS ATTM. HOWEVER...NOT COMPLETELY SOLD
THAT TUES WL BE DRY GIVEN LEFTOVER BL LAYER MOISTURE AND TIGHT
NORTH TO SOUTH THERMAL GRADIENT/BOUNDARY JUST TO OUR SOUTH. A
INCREASE IN POPS MAYBE NEEDED IN UPCOMING FCSTS. OTHERWISE...85H
TEMPS SUPPORT HIGHS IN THE MID/UPPER 70S MTNS TO L80S VALLEYS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 AM EDT SUNDAY...FAST WEST TO NORTHWEST FLW ALOFT DEVELOPS
ACRS THE GREAT LAKES INTO THE NORTHEAST CONUS ON WEDS INTO
THURS...BEFORE OUR NEXT SIGNIFICANT TROF DEEPENS OVER THE REGION.
THE MODELS ARE IN VERY GOOD AGREEMENT WITH TAKING A 2 TO 3 STD BLW
NORMAL MID/UPPER LVL TROF FROM THE CENTRAL GREAT LAKES ON THURS
AND INTO THE NE CONUS BY SATURDAY. THIS MID/UPPER LVL PATTERN
LOOKS VERY SIMILAR TO OUR CRNT SITUATION AND HAS THE POTENTIAL TO
PRODUCE MORE HEAVY RAINFALL ACRS THE FA. THE COMBINATION OF SOME
INSTABILITY AND MOISTURE...INTERACTING WITH A SFC BOUNDARY AND
DISTURBANCE IN THE WINDS ALOFT ON WEDS...WL MENTION CHC POPS WITH
TEMPS NEAR NORMAL. MID/UPPER LVL TROF WL BECMG CUTOFF ACRS THE
CENTRAL GREAT LAKES ON THURS AND SLOWLY MOVE TWD NNY BY 00Z
SATURDAY...WITH SEVERAL PERIODS OF RAIN EXPECTED. WL MENTION CHC
POPS ATTM WITH TEMPS AT OR SLIGHTLY BLW NORMAL. THE PATTERN FOR
NEXT WEEKEND LOOKS VERY SIMILAR TO PREVIOUS PATTERNS WE HAVE SEEN
THIS SUMMER...WHICH DOES NOT SUPPORT MUCH SUN OR ABOVE NORMAL
TEMPS. HOWEVER...THINGS CAN CHANGE BY NEXT WEEKEND...STAY TUNED.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THROUGH 12Z MONDAY...THE SLOW-MOVING 500MB LOW CENTERED NEAR THE
CHAMPLAIN VLY AT 05Z WILL PROGRESS SLOWLY EWD TO FAR WRN ME BY 00Z
MONDAY. THIS WILL BE OUR PRIMARY FEATURE OF INTEREST THROUGH THE
NEXT 24 HOURS. THIS LOW PRESSURE SYSTEM WILL BRING PERSISTENT MVFR
CIGS AND SCATTERED SHOWERS...WITH GREATEST CONCENTRATION OF SHOWER
ACTIVITY ACROSS VT. CAN/T RULE OUT POSSIBLE TSTMS WITH MUCAPE AROUND
500 J/KG THIS AFTN...BUT TSTMS ARE NOT LIKELY TO BE WIDESPREAD
ACROSS THE NORTH COUNTRY WITH CONSIDERABLE CLOUD COVER. FOR THIS
REASON...WILL LEAVE MENTION OF TSRA OUT OF CURRENT TAFS. SFC
WINDS WILL GENERALLY REMAIN LIGHT. HOWEVER...AS WEAK SFC LOW
DEVELOPS TO OUR EAST BELOW UPR LOW THIS AFTN...SHOULD SEE
DEVELOPMENT OF A LIGHT NWLY WIND AT 5-8 KTS AT MOST OF THE TAF
SITES...PERSISTING THRU 06Z MONDAY. ANY BINOVC OVERNIGHT SHOULD
ALLOW FOR RAPID FOG DEVELOPMENT...ESPECIALLY AT MPV/SLK...AS LOW-
LEVELS REMAIN NEAR SATURATION.
12Z MONDAY THROUGH THURSDAY...GRADUAL IMPROVEMENT IN AVIATION WX
CONDITIONS EXPECTED AS SLOW-MOVING CUTOFF LOW EXITS EWD THRU NEW
BRUNSWICK AND NOVA SCOTIA DURING THE DAY MONDAY. ISOLD AFTN
SHOWERS/TSTMS ARE STILL POSSIBLE WITH LOCALIZED MVFR CONDITIONS...BUT
OTHERWISE EXPECTING GENERALLY VFR CONDITIONS MONDAY WITH LIGHT SFC
WINDS. RIDGE AXIS BUILDING ACROSS THE NORTH COUNTRY AT THE SFC AND
ALOFT SHOULD BRING GENERALLY VFR CONDITIONS AND LIGHT WINDS MONDAY
NIGHT THROUGH TUESDAY. ONCE THIS RIDGE AXIS PROGRESSES TO THE
EAST...A RETURN TO CYCLONIC FLOW ALOFT AND A POSSIBLE SFC TROUGH
PROGRESSING EWD FROM THE EASTERN GREAT LAKES REGION WILL BRING
RENEWED CHANCES FOR SCATTERED SHOWER AND TSTM ACTIVITY ACROSS THE
NORTH COUNTRY FOR BOTH WEDNESDAY AND THURSDAY. MVFR AND LOCALIZED
IFR CONDITIONS IN HEAVIER SHOWERS WILL BE POSSIBLE...WITH POSSIBLE
GUSTY WINDS IN AND NEAR CONVECTIVE ACTIVITY.
&&
.HYDROLOGY...
AS OF 330 AM EDT SUNDAY...WL CONT FLOOD WATCH UNTIL 2PM THIS
AFTN...NOT EXPECTING WIDESPREAD MAIN STEM FLOODING...BUT THREAT
FOR ISOLATED FLASH FLOODING IN THE MTN ZNS WL CONT TODAY. FEEL
OVERALL COVERAGE/INTENSITY OF RAINFALL WL BE LESS THAN YESTERDAY
AND MORE CONFINED TO THE UPSLOPE REGIONS OF NORTHERN NY/VT. AREAS
FROM JAY PEAK TO NORTH UNDERHILL TO RIPTON COULD GET ANOTHER 0.25
TO 0.75...WHILE VALLEYS WL RECEIVE BTWN 0.10 TO 0.30. THE
OVERALL FLOOD THREAT WL DIMINISH BY THIS EVENING.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR VTZ002>012-
016>019.
NY...NONE.
&&
SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...TABER
AVIATION...BANACOS
HYDROLOGY...TABERHazardous weather outlook, Aug 3, 2:28 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 3 2008
VTZ002>012-016>019-040730-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
328 AM EDT SUN AUG 3 2008
...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
IN ADDITION TO LOCALIZED HEAVY RAINFALL...ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.
NYZ026>031-034-035-087-VTZ001-040730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
328 AM EDT SUN AUG 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THIS ACTIVITY
IS NOT EXPECTED TO BECOME SEVERE. HOWEVER...LOCALIZED HEAVY RAINFALL IS
POSSIBLE. SOIL CONDITIONS ARE LESS FAVORABLE FOR FLOODING IN
NORTHERN NEW YORK AND GRAND ISLE COUNTY IN VERMONT. THUS...THE
FLOOD WATCH HAS BEEN DROPPED FOR NORTHERN NEW YORK AND GRAND ISLE
COUNTY IN VERMONT AS OF 3 AM EDT SUNDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BANACOS
Flash Flood, Orleans
- When
- August 3, 7:30 AM EST to 10:30 AM EST
- Where
- Orleans County, 1.75 mi W of Derby Center to 1.6 mi W of Derby Center
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.951, -72.166
Route 105 at Shattuck Road in Derby was washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132988.